Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Nonconforming finite element methods for the equations of linear elasticity

Author: Richard S. Falk
Journal: Math. Comp. 57 (1991), 529-550
MSC: Primary 65N30; Secondary 73C02, 73V05
MathSciNet review: 1094947
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the adaptation of nonconforming finite element methods to the equations of elasticity with traction boundary conditions, the main difficulty in the analysis is to prove that an appropriate discrete version of Korn's second inequality is valid. Such a result is shown to hold for nonconforming piecewise quadratic and cubic finite elements and to be false for nonconforming piecewise linears. Optimal-order error estimates, uniform for Poisson ratio $ \nu \in [0,1/2)$, are then derived for the corresponding $ {P_2}$ and $ {P_3}$ methods. This contrasts with the use of $ {C^0}$ finite elements, where there is a deterioration in the convergence rate as $ \nu \to 1/2$ for piecewise polynomials of degree $ \leq 3$. Modifications of the continuous methods and the nonconforming linear method which also give uniform optimal-order error estimates are discussed.

References [Enhancements On Off] (What's this?)

  • [1] D. N. Arnold and F. Brezzi, Mixed and nonconforming finite element methods: implementation, postprocessing, and error estimates, RAIRO Modél. Math. Anal. Numér. 19 (1985), 7-32. MR 813687 (87g:65126)
  • [2] D. N. Arnold, F. Brezzi, and J. Douglas, Jr., PEERS: A new mixed finite element for plane elasticity, Japan J. Appl. Math. 1 (1984), 347-367. MR 840802 (87h:65189)
  • [3] D. N. Arnold, J. Douglas, Jr., and C. P. Gupta, A family of higher order mixed finite element methods for plane elasticity, Numer. Math. 45 (1984), 1-22. MR 761879 (86a:65112)
  • [4] D. N. Arnold and R. S. Falk, A new mixed formulation for elasticity, Numer. Math. 53 (1988), 13-30. MR 946367 (89f:73020)
  • [5] -, A uniformly accurate finite element method for the Reissner-Mindlin plate, SIAM J. Numer. Anal. 26 (1989), 1276-1290. MR 1025088 (91c:65068)
  • [6] D. N. Arnold, L. R. Scott, and M. Vogelius, Regular inversion of the divergence operator with Dirichlet boundary conditions on a polygon, Ann. Scuola Norm. Sup. Pisa 15 (1988), 169-192. MR 1007396 (91i:35043)
  • [7] I. Babuška and J. E. Osborn, Generalized finite element methods: their performance and their relation to mixed methods, SIAM J. Numer. Anal. 20 (1983), 510-536. MR 701094 (84h:65076)
  • [8] F. Brezzi, On the existence, uniqueness, and the approximation of saddle point problems arising from Lagrangian multipliers, RAIRO Anal. Numér. 8 (1974), 129-151. MR 0365287 (51:1540)
  • [9] F. Brezzi, J. Douglas, Jr., and L. D. Marini, Two families of mixed finite element methods for second order elliptic problems, Numer. Math. 47 (1985), 217-235. MR 799685 (87g:65133)
  • [10] F. Brezzi and M. Fortin, Mixed and hybrid finite element methods, preprint, 1989. MR 1115205 (92d:65187)
  • [11] M. Crouzeix and R. S. Falk, Nonconforming finite elements for the Stokes problem, Math. Comp. 52 (1989), 437-456. MR 958870 (89i:65113)
  • [12] M. Crouzeix and P.-A. Raviart, Conforming and non-conforming finite element methods for solving the stationary Stokes equations, RAIRO Anal. Numér. 7 R-3 (1973), 33-76. MR 0343661 (49:8401)
  • [13] M. Fortin and M. Soulie, A non-conforming piecewise quadratic finite element on triangles, Internat. J. Numer. Methods Engrg. 19 (1983), 505-520. MR 702056 (84g:76004)
  • [14] V. Girault and P.-A. Raviart, Finite element methods for Navier-Stokes equations, Springer-Verlag, Berlin, 1986. MR 851383 (88b:65129)
  • [15] C. Johnson and B. Mercier, Some equilibrium finite element methods for two-dimensional elasticity problems, Numer. Math. 30 (1978), 103-116. MR 0483904 (58:3856)
  • [16] M. Morley, A mixed family of elements for linear elasticity, Numer. Math. 55 (1989), 633-666. MR 1005064 (90f:73006)
  • [17] P.-A. Raviart and J. M. Thomas, Primal hybrid finite element methods for 2nd order elliptic problems, Math. Comp. 31 (1977), 391-413. MR 0431752 (55:4747)
  • [18] L. R. Scott and M. Vogelius, Norm estimates for a maximal right inverse of the divergence operator in spaces of piecewise polynomials., Math. Modelling Numer. Anal. 19 (1985), 111-143. MR 813691 (87i:65190)
  • [19] M. Vogelius, An analysis of the p-version of the finite element method for nearly incompressible materials. Uniformly valid, optimal order estimates, Numer. Math. 41 (1983), 39-53. MR 696549 (85f:65113b)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 73C02, 73V05

Retrieve articles in all journals with MSC: 65N30, 73C02, 73V05

Additional Information

Keywords: elasticity, finite element, nonconforming
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society